Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 127, NWS Grand Forks, ND

July 31, 2017Barnes County, Cass County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2017, 9:23 PM CDT for Barnes County, Cass County, Ransom County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2017, 9:23 PM CDT (02:23 UTC)
Expired
Jul 31, 2017, 10:15 PM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 9:30 PM CDTHAIL 17 N Buffalo, NDA FEW DIME TO QUARTER SIZED HAIL. BRIEF STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1472 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

308 
WUUS53 KFGF 010223
SVRFGF
NDC003-017-073-010315-
/O.NEW.KFGF.SV.W.0127.170801T0223Z-170801T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
923 PM CDT MON JUL 31 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ransom County in southeastern North Dakota...
  Southwestern Cass County in southeastern North Dakota...
  Southeastern Barnes County in southeastern North Dakota...

* Until 1015 PM CDT.

* At 922 PM CDT, a severe thunderstorm was located 5 miles north of 
  Tower City, or 17 miles east of Valley City, moving south at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Tower City and Oriska around 930 PM CDT. 
  Buffalo around 935 PM CDT. 
  Alice around 950 PM CDT. 
  Lucca around 955 PM CDT. 
  Enderlin around 1005 PM CDT. 

This includes Interstate 94 in North Dakota between mile markers 301
and 317.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4702 9785 4703 9755 4643 9736 4642 9778
TIME...MOT...LOC 0222Z 350DEG 33KT 4701 9766 

HAIL...1.25IN
WIND...60MPH
 
$$

dtr
2 follow-up statements
045 
WWUS53 KFGF 010245
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
945 PM CDT MON JUL 31 2017

NDC003-017-073-010315-
/O.CON.KFGF.SV.W.0127.000000T0000Z-170801T0315Z/
Ransom ND-Cass ND-Barnes ND-
945 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN BARNES
COUNTIES...

At 945 PM CDT, a severe thunderstorm was located near Buffalo, or 19
miles east of Valley City, moving south at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Alice around 1000 PM CDT. 
  Lucca around 1005 PM CDT. 
  Enderlin, Sheldon and Anselm around 1015 PM CDT. 

This includes Interstate 94 in North Dakota between mile markers 301
and 317.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4702 9785 4703 9755 4643 9736 4642 9778
TIME...MOT...LOC 0245Z 348DEG 29KT 4687 9760 

HAIL...1.00IN
WIND...60MPH
 
$$

dtr
960 
WWUS53 KFGF 010313
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1013 PM CDT MON JUL 31 2017

NDC003-017-073-010322-
/O.EXP.KFGF.SV.W.0127.000000T0000Z-170801T0315Z/
Ransom ND-Cass ND-Barnes ND-
1013 PM CDT MON JUL 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES WILL EXPIRE AT
1015 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
 of 40 to 50 mph are still possible as the storms move south into 
northern Richland and northeastern Ransom county.

LAT...LON 4702 9785 4703 9755 4643 9736 4642 9778
TIME...MOT...LOC 0312Z 350DEG 33KT 4663 9754 

$$

dtr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:45 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 31, 6:45 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
645 PM CDT Mon Jul 31 2017

.UPDATE...
Issued at 640 PM CDT Mon Jul 31 2017

Increased pops across northern valley into adjacent nw Mn where
convective line along cold front more solid and organized. Storms
more spotty farther s-sw so kept chc pops going. No other changes.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 31 2017

Forecast on schedule and very short range models continue to have
a good handle on the situation. Cold front just east of Winnipeg
to Langdon to Leeds ND to west of Bismarck at 330 pm will move
east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc
based cape see no reason for storms not to continue to form
along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so
long lived supercells not likely but given strength of the
instability growth into the hail zone is likely for some storms
along with potential for damaging winds from outflow as storms
weaken.

Activity will weaken after dark by the time it gets to Bemidji-
Fargo-Lisbon and then pretty much fall apart overnight.

Tuesday will see north wind at drier and a bit cooler air. Brief
high pressure nosing but some 850 mb moisture around so probably
some daytime cumulus. Some hint at a low shower threat in far NW
MN but left it dry for now.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 31 2017

Stronger 500 mb short wave to move south-southeast thru the area
Wednesday as been well advertised the past few days. Good mid and
upper level dynamics to work with but lack of instability means
more showery system for us. But a more widespread rainfall. Does
look like highest qpf regulated to central and northeastern MN as
the upper wave strengthens over eastern Minnesota into Wisconsin.

Break from the heat as temps drop to a bit below normal values
Wed-Thu.

Thursday night thru Monday...
Pattern de-amplifies during the extended forecast. Long wave trough
over eastern North America strengthens and weakens during the
period. Also the long wave trough shifts a little east through the
period. Long wave ridge over the west coast of Canada shifts east
and flattens during the period. Expect linger shower threat Wed
night and into Thursday, esp for areas east of the Red River.

The ECMWF was a faster solution than the GFS initially. The GFS
was faster than the ECMWF with the next trough that rotates into
the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF
were trending north and slower. Will blend the models.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Jul 31 2017

VFR cigs expected through the period. Primary concern this evening
will be strong/severe convection along cold front with timing
through northern TAF sites main challenge. Kept vcnty early this
evening at GFK and TVF and will continue to monitor and adjust if
necessary. Cannot rule out brief MVFR CIGS/VSBY under stronger
storms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...Riddle
LONG TERM...JH/Riddle
AVIATION...Voelker
Hazardous weather outlook, Jul 31, 3:36 AM CDT, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 AM CDT Mon Jul 31 2017

MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038-
039-054-010845-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Cold front will push into the NW portion of the area between 4 and
7pm initiating thunderstorms. A few of the multicell storms will
become strong or temporarily severe. The primary threat for any
thunderstorm will be heavy rainfall within a short duration along
with wind gusts to 60mph or hail around an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845-
Clay-South Beltrami-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms will be possible this evening and into the
overnight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 31, 8:08 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 S HATTON              47.59N 97.46W
07/31/2017  E1.75 INCH       TRAILL             ND   PUBLIC

&&

GGUST
Local storm report, Jul 31, 8:27 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             MAYVILLE                47.50N 97.33W
07/31/2017  E0.75 INCH       TRAILL             ND   BROADCAST MEDIA

            ESTIMATED WINDS GUSTING TO 50 MPH.

&&

GGUST
Local storm report, Jul 31, 8:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
829 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             5 SSW EUCLID            47.90N 96.68W
07/31/2017  E1.00 INCH       POLK               MN   PUBLIC

&&

GGUST
Local storm report, Jul 31, 8:30 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             5 SSW EUCLID            47.90N 96.68W
07/31/2017  E1.00 INCH       POLK               MN   PUBLIC

&&

GGUST
Local storm report, Jul 31, 8:31 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
831 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             4 W BUXTON              47.60N 97.19W
07/31/2017  E0.75 INCH       TRAILL             ND   PUBLIC

            HAIL WITH WIND GUSTS TO 50 MPH.

&&

GGUST
Local storm report, Jul 31, 9:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     2 S HUNTER              47.16N 97.22W
07/31/2017  E57 MPH          CASS               ND   MESONET

            PEAK WINDS MEASURED AT A PERSONNAL WEATHER STATION.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:30 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill60 min
Jul 31, 8:00 PM CDTSevere Thunderstorm WarningFGFSteele, Traill45 min
Jul 31, 8:31 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill59 min
Jul 31, 9:13 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland62 min
Jul 31, 10:16 PM CDTSpecial Weather StatementFGFRichland59 min
Jul 31, 11:15 PM CDTSpecial Weather StatementFGFRichland60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.